Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Northern Indiana

March 28, 2003Branch County, Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Mar 28, 2003, 4:04 PM EST for Branch County, Hillsdale County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2003, 4:04 PM EST (21:04 UTC)
Expired
Mar 28, 2003, 4:45 PM EST
In force
41 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Branch County, MI, Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KIWX 282104
SVRIWX
MIC023-059-282145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EST FRI MAR 28 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN MICHIGAN
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 445 PM EST

* AT 402 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES WEST OF
  MONTGOMERY TO 15 MILES SOUTHWEST OF CAMDEN...MOVING NORTHEAST AT 55
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  MONTGOMERY
  CALIFORNIA
  QUINCY
  ALLEN
  READING
  CAMDEN
  LITCHFIELD
  JONESVILLE
  HILLSDALE

WINDS GUST TO 65 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS 
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4205 8436 4171 8469 4170 8478 4177 8481
          4177 8499 4208 8472

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:07 PM EST, 57 minutes earlier.

Area forecast discussion, Mar 28, 3:07 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EST FRI MAR 28 2003

SHORT TERM DISCUSSION...
FCST CHALLENGES ARE SEVERE POTENTIAL FOR THIS EVENING...THEN LAKE
EFFECT SNOW CHANCE FOR SATURDAY AND SATURDAY NIGHT.

LATEST SFC ANALYSIS INDICATED A LOW PRESSURE CENTER NEAR TRAVERSE
CITY...WITH A COLD FRONT TRAILING SOUTH TO WESTERN INDIANA.  MSAS
DATA INDICATE MOISTURE CONVERGENCE AND INSTABILITY AXIS WITH LI
VALUES TO MINUS 3 EXTENDING FROM NORTHWEST OHIO TO CENTRAL INDIANA.
VWP AND PROFILER CONTINUED TO INDICATE STRONG WINDS...SPEEDS AROUND
50KT IN 2K TO 5K FT LAYER...THOUGH FLOW HAS BECOME MORE
UNIDIRECTIONAL.  THUS FAR...STORMS HAVE REMAINED BELOW SEVERE
LIMITS...GIVEN LIMITED SURFACE BASED INSTABILITY AND SOME NEGATIVE
ENERGY AROUND 700 MB.  AS STORMS CONTINUE EASTWARD PUSH INTO MORE
UNSTABLE AIRMASS LATE THIS AFTERNOON AND EARLY THIS EVENING...SEVERE
POTENTIAL WILL EXIST.  PRIMARY HAZARD IS DAMAGING WINDS.  AREA OF
STRATIFORM RAIN WILL MOVE ACROSS REGION DURING EARLY NIGHTTIME
HOURS.  ATTENTION THEN TURNS TO LAKE EFFECT POTENTIAL FOR SATURDAY
AND SATURDAY NIGHT.  MODELS INDICATE A LAKE MICHIGAN...850 MB
TEMPERATURE DIFFERENTIAL AROUND 14C...BUT INVERSION HEIGHTS BELOW 5K
FT...SOME SHEAR AND SUBSIDENCE SHOULD LIMIT ACTIVITY.  WILL JUST
MENTION CHANCE POPS FOR NOW IN LAKE EFFECT REGION.  DRY WEATHER IN
STORE FOR SUN AND SUN NIGHT.  ETA AND GFS BOTH INDICATE A WEAK COLD
FRONT TO DROP SOUTH INTO REGION ON MONDAY...THOUGH SOME POSITIONING
DIFFERENCES EXIST.  GFS IS ALSO A BIT FASTER AND STRONGER WITH
SHORTWAVE CROSSING WESTERN GREAT LAKES IN NORTHWEST FLOW.  SYNOPTIC
MOISTURE LIMITED...SO WILL HOLD ON TO DRY FORECAST NOW.

EXTENDED DISCUSSION...
FEW CHANGES MADE TO GOING FORECAST.  TWEAKED TEMPS UP A COUPLE OF
DEGREES TO COMPENSATE FOR THE TIME OF YEAR. INTRODUCED A CHANCE OF
RAIN SHOWERS NORTHWEST FRIDAY AHEAD OF A NORTHWEST PACIFIC STORM
SYSTEM THAT WILL SWEEP ACROSS THE UPPER MIDWEST.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH/GLL
Hazardous weather outlook, Mar 28, 5:02 AM EST, 11 hours 2 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 AM EST FRI MAR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA THIS AFTERNOON AND
THIS EVENING. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A
STRONG COLD FRONT AND MOVE EAST ACROSS NORTHERN INDIANA AND
SOUTHWEST MICHIGAN THIS AFTERNOON... AND ACROSS SOUTHEAST MICHIGAN
AND NORTHWEST OHIO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE IN SOME LOCATIONS AS THE LINE OF THUNDERSTORMS MOVES
THROUGH THE AREA. INDIVIDUAL THUNDERSTORMS IN THE LINE... OR ANY
THAT FORM AHEAD OF THE LINE... ARE EXPECTED TO MOVE NORTHEAST AT
AROUND 50 MPH. CONDITIONS COULD BECOME FAVORABLE FOR ISOLATED
TORNADO DEVELOPMENT IN THE STRONGEST THUNDERSTORMS LATER TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

JT

In the hours before

Special weather statement, Mar 28, 3:06 PM EST, 58 minutes before
INZ004>009-014>018-022>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-282045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EST FRI MAR 28 2003

...A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN
CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CANCELLED FOR ST.
JOSEPH...MARSHALL...FULTON...CASS AND ELKHART COUNTIES IN NORTHERN
INDIANA AND ST. JOSEPH AND CASS COUNTIES IN SOUTHERN MICHIGAN.

THE SEVERE WEATHER THREAT HAS MOVE EAST OF THESE COUNTIES.

HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 80 CONTINUES IN EFFECT FOR
MIAMI...KOSCIUSKO...WABASH...ADAMS...ALLEN...DE KALB...HUNTINGTON...
LAGRANGE...NOBLE...STEUBEN...WELLS...GRANT...BLACKFORD AND JAY
COUNTIES IN NORTHERN INDIANA.

SEVERE THUNDERSTORM WATCH NUMBER 80 ALSO CONTINUES IN EFFECT FOR
BRANCH AND HILLSDALE COUNTIES IN SOUTHERN MICHIGAN AND HENRY...
DEFIANCE...WILLIAMS...PUTNAM...VAN WERT...PAULDING...ALLEN AND
FULTON COUNTIES IN NORTHWEST OHIO.

DAMAGING WINDS AND LARGE HAIL ARE STILL POSSIBLE IN THESE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GLL

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.